Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 101, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2014, 5:24 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2014, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 2, 2014, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 127 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:32 PM CDT | TSTM WND DMG | Jefferson, AL | A FEW TREES WERE BLOWN DOWN IN AND AROUND JEFFERSON. |
| Jul 2, 5:35 PM CDT | HAIL 1 | Calvary, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
782
WUUS54 KBMX 022224
SVRBMX
ALC091-119-022315-
/O.NEW.KBMX.SV.W.0101.140702T2224Z-140702T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 525 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM JEFFERSON TO LINDEN...AND MOVING EAST
AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
LINDEN...DEMOPOLIS...PIN HOOK...JEFFERSON...FREDDIE JONES FIELD...
CHICKASAW STATE PARK...THOMASTON AND DAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
3252 8782 3252 8773 3248 8773 3248 8753
3219 8751 3215 8791
TIME...MOT...LOC 2225Z 260DEG 6KT 3241 8797 3225 8778
$$
752 follow-up statements
914
WWUS54 KBMX 022246
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED JUL 2 2014
ALC091-119-022315-
/O.CON.KBMX.SV.W.0101.000000T0000Z-140702T2315Z/
MARENGO AL-SUMTER AL-
546 PM CDT WED JUL 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SUMTER AND NORTHERN MARENGO COUNTIES UNTIL 615 PM CDT...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DUG HILL TO FREDDIE JONES
FIELD...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...FREDDIE JONES FIELD...CHICKASAW STATE PARK...
THOMASTON...DAYTON...CONSUL...FAUNSDALE...PROVIDENCE...MCDOWELL AND
DEMOPOLIS LOCK AND DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
3252 8782 3252 8773 3248 8773 3248 8753
3219 8751 3215 8791
TIME...MOT...LOC 2246Z 260DEG 6KT 3251 8794 3226 8774
$$
75026
WWUS54 KBMX 022311
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT WED JUL 2 2014
ALC091-119-022321-
/O.EXP.KBMX.SV.W.0101.000000T0000Z-140702T2315Z/
MARENGO AL-SUMTER AL-
611 PM CDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMTER AND
NORTHERN MARENGO COUNTIES WILL EXPIRE AT 615 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS. ADDITIONALLY...THESE STORMS MAY RE-INTENSIFY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3251 8818 3255 8788 3253 8786 3254 8782
3252 8782 3252 8773 3248 8773 3248 8753
3219 8751 3215 8791
TIME...MOT...LOC 2311Z 260DEG 6KT 3252 8789 3227 8769
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:09 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 2, 5:09 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT WED JUL 2 2014 .UPDATE... EVENING UPDATE. && .DISCUSSION... UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF. THE REMAINDER OF THE FORECAST STAYS THE SAME. /61/ && .AVIATION... 18Z TAF DISCUSSION. TSRA CONVECTION ACROSS WRN MS WILL SLOWLY TRAVERSE EWD THIS AFTERNOON TOWARD AL. ONLY LOW CHANCES ACROSS C AL TERMINALS SO WILL LEAVE OUT MENTION FOR NOW AS OVERALL MOISTURE IS NOT AS GOOD AS IT COULD BE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS WITH HUMIDITY VALUES EXPECTED TO LOWER FOR MORNING...SO UNLESS WE GET A ROGUE/VERY ISOLATED SHOWER OVER A TAF SITE NO FOG IS ANTICIPATED. 08/MK && .PREV DISCUSSION... /ISSUED 312 PM CDT WED JUL 2 2014/ RADARS ACROSS ALABAMA ARE VOID OF PRECIPITATION THIS AFTERNOON EVEN IN THE PRESENCE OF HOT AND HUMID CONDITIONS. LOW-LEVEL MOISTURE REMAINS PLENTIFUL...BUT PWAT VALUES AROUND 1.3 INCHES ARE INDICATIVE OF RATHER DRY AND WARM CONDITIONS ALOFT. AN APPROACHING TROUGH AXIS HAS DONE LITTLE TO CREATE MORE FAVORABLE CONDITIONS FOR THUNDERSTORMS ACROSS OUR AREA...BUT VISIBLE SATELLITE SHOWS A FAIRLY WELL-DEFINED AREA OF CONVERGENCE AND THUNDERSTORMS ALONG A FRONT IN WESTERN MISSISSIPPI. AS THESE STORMS MOVE EASTWARD THEY ARE EXPECTED TO ENCOUNTER A DRIER...LESS FAVORABLE ENVIRONMENT. HAVE KEPT A 10 POP WITH SLIGHT CHANCE WORDING IN THE FORECAST FOR THE WESTERN PARTS OF THE FORECAST AREA FOR THIS EVENING IN CASE THEY HOLD TOGETHER. AN UPPER-LEVEL TROUGH AXIS PASSING BY TO OUR NORTH AND THE ASSOCIATED COLD FRONT WILL BRING A RARE TREAT FOR JULY 4TH ACTIVITIES IN THE FORM OF MUCH LOWER HUMIDITY FOR THURSDAY THROUGH SATURDAY. HIGH TEMPERATURES WILL STOP SHORT OF 90 DEGREES FOR MOST OF THE CWA ON FRIDAY. LOWS ON FRIDAY AND SATURDAY SHOULD RANGE FROM NEAR 60 NORTH TO THE MID 60S SOUTH. TEMPERATURES AND HUMIDITY WILL BEGIN TO INCREASE BY SUNDAY AND MONDAY AS WEAK SOUTHERLY FLOW DEVELOPS. ENOUGH MOISTURE MAY RETURN BY MONDAY AND TUESDAY FOR AT LEAST ISOLATED SHOWERS AND STORMS. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 86 61 84 58 / 30 0 0 0 0 ANNISTON 70 87 62 85 60 / 30 0 0 0 0 BIRMINGHAM 71 87 62 85 62 / 50 0 0 0 0 TUSCALOOSA 70 89 63 87 60 / 80 0 0 0 0 CALERA 71 88 63 86 62 / 50 10 0 0 0 AUBURN 73 90 65 87 64 / 20 10 0 0 0 MONTGOMERY 73 93 66 89 64 / 30 10 0 0 0 TROY 72 93 66 89 63 / 20 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 2, 5:12 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 512 PM CDT WED JUL 2 2014 ALZ011>015-017>050-032215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 512 PM CDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE. THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.
In the hours before
Special weather statement, Jul 2, 4:55 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014
ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LIVINGSTON...
LINDEN...
DEMOPOLIS...
THE UNIVERSITY OF WEST ALABAMA...
COATOPA...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
3253 8773 3248 8773 3248 8769 3235 8758
3215 8800 3227 8803 3230 8801 3230 8812
3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:55 PM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Jul 2, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion, Pickens | 48 min |
| Jul 2, 6:05 PM CDT | Special Weather Statement | BMX | Chilton | 40 min |
| Jul 2, 6:15 PM CDT | Special Weather Statement | BMX | Hale, Perry | 45 min |
| Jul 2, 6:17 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 43 min |
| Jul 2, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 44 min |
| Jul 2, 6:30 PM CDT | Special Weather Statement | BMX | Lamar, Marion, Pickens | 45 min |
| Jul 2, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.